Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Indianapolis, IN

June 30, 2013Shelby County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 30, 2013, 5:21 PM EDT for Shelby County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2013, 5:21 PM EDT (21:21 UTC)
Expired
Jun 30, 2013, 8:30 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:50 PM EDTFLASH FLOOD1 Ene Shelbyville, INNUMEROUS STREETS FLOODED ON THE EAST SIDE OF SHELBYVILLE. HIGH WATER IN HORSE BARNS AT COUNTY FAIRGROUNDS. INTERSTATE 74 DOWN TO ONE LANE NEAR SHELBYVILLE ...HIGH WATER IN MEDIANS.
Jun 30, 7:08 PM EDTHEAVY RAIN 3.51 N Shelbyville, INMEASURED AT THE HIGHWAY GARAGE ON THE NORTH SIDE OF SHELBYVILLE. TOTAL SINCE 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WGUS53 KIND 302121
FFWIND
INC145-010030-
/O.NEW.KIND.FF.W.0019.130630T2121Z-130701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 830 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED THAT 2.5 TO 3 INCHES OF RAIN  
  HAD FALLEN SINCE 430 PM IN A SMALL AREA NEAR SHELBYVILLE. AN       
  ADDITIONAL HALF INCH TO INCH IS POSSIBLE THROUGH 6 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHELBYVILLE.

STREAMS THAT WILL BE IMPACTED INCLUDE...THE LITTLE BLUE RIVER AND 
THE BIG BLUE RIVER NEAR SHELBYVILLE.

THIS WARNING INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 111 AND 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581

$$

RYAN
2 follow-up statements
944 
WGUS73 KIND 302235
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EDT SUN JUN 30 2013

INC145-010030-
/O.CON.KIND.FF.W.0019.000000T0000Z-130701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
635 PM EDT SUN JUN 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN SHELBY COUNTY
UNTIL 830 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD WEAKENED CONSIDERABLY ACROSS SHELBY COUNTY. 
THE THUNDERSTORMS HAD PRODUCED 2 TO 3.5 INCHES OF RAIN SINCE 430 PM 
NEAR SHELBYVILLE. RAIN SHOWERS WILL CONTINUE ACROSS THE WARNED AREA 
HOWEVER THROUGH 7 PM...AND MAY PRODUCE UP TO A HALF INCH OF 
ADDITIONAL RAINFALL.

FLASH FLOODING CONTINUES IN THE SHELBYVILLE AREA. NUMEROUS ROADS ARE 
FLOODED...AND AS OF 6 PM...INTERSTATE 74 WAS DOWN TO ONE LANE IN 
EACH DIRECTION NEAR SHELBYVILLE DUE TO HIGH WATER IN THE MEDIANS AND 
DITCHES. THERE IS ALSO FLOODING OF SEVERAL TRAILERS AND BARNS AT THE 
SHELBY COUNTY FAIRGROUNDS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
SHELBYVILLE.

STREAMS THAT WILL BE IMPACTED INCLUDE THE LITTLE BLUE AND BIG BLUE 
RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581

$$

RYAN
879 
WGUS73 KIND 010022
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT SUN JUN 30 2013

INC145-010038-
/O.EXP.KIND.FF.W.0019.000000T0000Z-130701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
822 PM EDT SUN JUN 30 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN SHELBY
COUNTY WILL BE ALLOWED TO EXPIRE AT 830 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3957 8564 3941 8572 3942 8590 3958 8581

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:29 PM EDT, 52 minutes earlier.

Area forecast discussion, Jun 30, 4:29 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT SUN JUN 30 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 231 PM EDT SUN JUN 30 2013

AN UPPER LOW AND A SURFACE LOW WILL GRADUALLY SHIFT WEST THROUGH
WEDNESDAY. AFTERWARD CENTRAL INDIANA WILL BE PUT INTO A WARM AND
UNSTABLE AIRMASS WITH FLOW FROM THE SOUTH. THESE WILL KEEP CHANCES
FOR RAIN IN THE FORECAST FOR MOST OF THE NEXT WEEK. TEMPERATURES
WILL BE NEAR TO BELOW AVERAGE.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 231 PM EDT SUN JUN 30 2013

WITH THE UPPER AND SURFACE LOWS AROUND...CHANCES FOR RAIN WILL
CONTINUE ACROSS CENTRAL INDIANA TONIGHT. BEST CHANCES FOR RAIN WILL
BE THIS EVENING WITH LINGERING INSTABILITY...WITH LOWER CHANCES
OVERNIGHT. THUNDERSTORMS WILL BE SLOW MOVING...SO LOCALLY HEAVY RAIN
WILL BE POSSIBLE.

WITH PLENTY OF CLOUDS AROUND WENT WARMER THAN MOS LOW TEMPERATURES
MOST LOCATIONS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 231 PM EDT SUN JUN 30 2013

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND CAN BE USED.

THE UPPER AND SURFACE LOWS WILL GRADUALLY DRIFT WEST ACROSS THE AREA
DURING MUCH OF THE SHORT TERM. THESE WILL CONTINUE TO PROVIDE
MOISTURE AND INSTABILITY TO THE AREA.

ON MONDAY CHANCES FOR RAIN WILL INCREASE THROUGH THE DAY AS
INSTABILITY BUILDS ONCE AGAIN. MODELS ALSO INDICATE A RELATIVELY
STRONGER SHORTWAVE ROTATING AROUND THE UPPER LOW LATE MONDAY. THUS
GRADUALLY RAMPED UP POPS DURING THE DAY REACHING LIKELY CATEGORY BY
AFTERNOON.

AS THE SHORTWAVE ROTATES THROUGH THE AREA MONDAY EVENING WILL
CONTINUE LIKELY POPS. DECREASED POPS OVERNIGHT MONDAY NIGHT WITH
LOSS OF INSTABILITY AND WITH WEAKENING FORCING.

FOR TUESDAY THE PATTERN STILL LOOKS SIMILAR...SO WENT CHANCE POPS
DURING THE MORNING AND LIKELY POPS IN THE AFTERNOON. FOR TUESDAY
NIGHT GRADUALLY DECREASED POPS THROUGH THE CHANCE CATEGORY.

ON WEDNESDAY THE UPPER LOW WILL BE NOT TOO FAR WEST OF THE
AREA...BUT MODELS HINT AT MOISTURE/FORCING MOVING IN FROM THE EAST
AS WELL. THEY DIFFER ON HOW FAR WEST THESE GET. HOWEVER WITH THESE
NEARBY CONTINUED CHANCE POPS DURING WEDNESDAY.

FOR THE MOST PART STUCK WITH A MODEL BLEND FOR TEMPERATURES THROUGH
THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 146 PM EDT SUN JUN 30 2013

SURFACE PATTERN WILL FEATURE HIGH PRESSURE ACROSS THE SOUTHEASTERN
UNITED STATES WITH LIGHT RETURN FLOW ACROSS THE OHIO VALLEY THROUGH
THE ENTIRE EXTENDED. MEANWHILE...THE UPPER PATTERN WILL FEATURE AN
UPPER TROUGH FROM THE UPPER MIDWEST TO THE SOUTHERN PLAINS WEDNESDAY
NIGHT. BY LATE IN THE WEEK...THE FLOW BECOMES SPLIT WITH THE
NORTHERN PART OF THE TROUGH BECOMING ABSORBED IN FAST ZONAL FLOW
ACROSS CANADA AND THE GREAT LAKES...AND THE SOUTHERN PART BECOMING A
CUTOFF LOW. THE GFS TAKES THIS CUTOFF LOW MUCH FURTHER NORTH LATE IN
THE PERIOD...BUT IT DOES NOT REALLY PLAY A FACTOR IN MODEL QPF
FIELDS. THE UPPER TROUGH BEING ABSORBED BY THE NORTHERN STREAM
SHOULD ALLOW FOR A BRIEF DRY PERIOD THURSDAY NIGHT THROUGH FRIDAY
NIGHT EXCEPT SMALL CHANCES SOUTH AND EAST...BUT THEN SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE BY SATURDAY AS RETURN FLOW BRINGS
MOISTURE NORTHWARD TO THE OHIO VALLEY.

WITH THE RETURN FLOW...TEMPERATURES SHOULD RETURN TO NEAR
NORMAL...MOSTLY IN THE LOWER 80S...PER REGIONAL INITIALIZATION.

&&

.AVIATION /DISCUSSION FOR THE 302100Z TAF UPDATE/...
ISSUED AT 429 PM SUN JUN 30 2013

CONVECTION PERSISTS ACROSS THE REGION THIS AFTERNOON...MOST NUMEROUS
IN COVERAGE TO THE SOUTH AND EAST OF KBMG AND KIND. WILL MAINTAIN
TEMPO TSRA THRU 22Z THEN VCSH AFTER THAT AS CONVECTIVE COVERAGE
SHOULD GRADUALLY DIMINISH DURING THE EVENING. MINOR TWEAKS TO WINDS
OTHERWISE REST UNCHANGED.

18Z DISCUSSION FOLLOWS.
UPPER LOW WILL DRIFT SOUTHWEST ACROSS SOUTHERN INDIANA THROUGH
MONDAY AFTERNOON RESULTING IN NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS ESPECIALLY UNTIL JUST PAST SUNSET OR 02Z. WILL GO WITH
TEMPO THUNDERSTORMS AT BMG FROM 18-22Z AND HOLD OFF UNTIL 20Z AT THE
OTHER SITES WITH JUST VCSH. AFTER THAT...WILL GO WITH ONLY VCSH.
CEILINGS WILL BE MVFR OR VFR EXCEPT MVFR OR WORSE IN SHOWERS OR
THUNDERSTORMS AND ALSO POSSIBLY MVFR OR WORSE AFTER 09Z FOR A FEW
HOURS.

WINDS WILL BE NORTHEAST NEAR 10 KNOTS THIS AFTERNOON AND 5 TO 9
KNOTS AFTER 02Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK/RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 30, 5:09 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT SUN JUN 30 2013

INZ021-028>031-035>049-051>057-060>065-069>072-012115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
509 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: GUSTY WINDS...SMALL HAIL...BRIEF HEAVY DOWNPOURS AND
LIGHTNING.

TIMING: THIS EVENING AND TONIGHT

DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A
FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL
BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS
ARE NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE THREATS FROM ANY THUNDERSTORM.

DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH
THE OHIO VALLEY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-012115-
KNOX-DAVIESS-
509 PM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: FLOODING AND SCATTERED THUNDERSTORMS.

HAZARDS: RIVER FLOODING...LIGHTNING....GUSTY WINDS...AND SMALL
HAIL.

TIMING: ONGOING FLOODING. THUNDERSTORMS THIS EVENING AND TONIGHT.

DISCUSSION: A BROAD AREA OF LOW PRESSURE IN THE AREA WILL GENERATE
SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER A
FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. ALL STORMS WILL
BE CAPABLE OF BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.

FLOODING CONTINUES IN SOME LOCATIONS NEAR THE WABASH AND WHITE
RIVERS. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENTS AND WARNINGS
FOR MORE INFORMATION ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES THROUGH SATURDAY. AT THIS POINT...WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. HOWEVER...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THREATS
FROM ANY THUNDERSTORM. RIVER FLOODING ALONG THE WABASH AND WHITE
RIVERS IS LIKELY TO CONTINUE INTO EARLY IN THE WEEK.

DISCUSSION: AN UPPER LEVEL LOW IS EXPECTED TO RETROGRADE THROUGH
THE OHIO VALLEY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:25 PM EDTAreal Flood AdvisoryINDSullivan3 hr
Jun 30, 5:12 PM EDTAreal Flood AdvisoryINDShelby3 hr

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.